Main Article Content
Gingival overgrowth (also called gingival hyperplasia, or gingival hypertrophy) refers to an increase in the size of the gingiva. It is seen as an adverse effect of drugs such as anticonvulsants, immunosuppressants, and calcium channel blockers. Phenytoin is a commonly used anticonvulsant for treatment of epilepsy. Phenytoin-induced gingival overgrowth is a well-known and frequently reported gingival disease. The pathogenesis of phenytoin-induced gingival overgrowth is multifactorial. The phenytoin-induced gingival overgrowth (PIGO). is noticed first in the interdental papilla region which gradually coalesce extending along the labial, lingual, and coronal aspect. In severe cases, it may cover the entire anatomic crowns of teeth. These changes are most apparent in the anterior part of the mouth. The gingiva appears dense, resilient, and stippled, giving a beaded appearance. The color ranges from pink to a deep bluish red depending on the amount of inflammatory infiltrate present in the gingival tissues and secondary inflammation by local factors may induce edema, ulcerations and bleeding. Providing suitable drug substitution often brings about the partial or complete regression of the lesion and can be considered after a physician consult. However, in severe enlargements surgical gingival resection is required. Hereby, a case of phenytoin induced gingival overgrowth is reported which showed a substantial reduction in gingival growth after substitution of phenytoin therapy by phenobarbitone for treatment of epilepsy.